Montana, 2011

Flooding in Montana, May 29 to 30, 2011

May 29 to 30, 2011 · NWS GGW · 2 events in 2 counties and zones

Flooding occurred on the Yellowstone River that had two crests. This event is the second crest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Flooding occurred on the Yellowstone River that had two crests. This event is the second crest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 28, 7:43 PM MST, 7 hours 2 minutes earlier.

Area forecast discussion, May 28, 7:43 PM MST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
843 PM MDT SAT MAY 28 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
...SIGNIFICANT STORM SYSTEM FOR SUNDAY NIGHT THROUGH MONDAY NIGHT...

UPDATE...A FEW INSTABILITY SHOWERS LINGER AS THE SUN SETS THIS
EVENING. WILL MAINTAIN A CHANCE OF SHOWERS FOR NOW. WINDS HAVE
DIMINISHED TO LESS THAN 15 MPH. ALLOWED LAKE WIND ADVISORY TO
EXPIRE. ADJUSTED WINDS IN UPDATE AND DECREASED SKY COVER MAINLY
OVER VALLEY COUNTY WHICH HAS HAD SOME CLEARING THIS EVENING. REST
OF FORECAST IS ON TRACK. FORRESTER

PREVIOUS SHORT TERM...
INSTABILITY DRIVEN SHOWERS AND ISOLATED THUNDER LATE THIS
AFTERNOON WILL DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME
HEATING AND WEAKENING LOW LEVEL CONVERGENCE. MEANWHILE A DEEP
UPPER LEVEL TROUGH/LOW WILL BE MOVING INTO THE GREAT BASIN ENROUTE
TO A PATH LIKELY OVER MONTANA ON MONDAY. SURFACE CYCLONGENESIS IS
EXPECTED OVER THE COLORADO PLAINS SUNDAY...THEN A DEEPENING SURFACE LOW
PRESSURE SYSTEM TRACING NORTH THROUGH THE DAKOTAS MONDAY. THIS IS
A VERY DYNAMIC SYSTEM THAT WILL PULL HIGH PRECIPITABLE WATER FROM
THE GULF ALL THE WAY INTO OUR AREA. STRONG FORCING AND DEFORMATION
ZONE WILL SET UP OVER EASTERN MONTANA TO PRODUCE ONE TO TWO THIRDS
OF AN INCH OF RAIN PER 6 HOUR PERIOD LATE SUNDAY NIGHT THROUGH
MONDAY...AND TOTALS THROUGH MONDAY IN THE ONE TO TWO INCH RANGE
WITH LOCALLY HIGHER AMOUNTS CERTAINLY POSSIBLE. THIS DOES NOT
COUNT WHAT WILL FALL MONDAY NIGHT INTO TUESDAY AS ADDRESSED BELOW.
THE CURRENT FLOOD WATCH WILL BE KEPT IN PLACE. THE OTHER STORY
WILL BE THE STRONG WINDS. A VERY TIGHT PRESSURE GRADIENT DEVELOPS
MONDAY AND EXPECT EAST TO NORTHEAST WINDS TO INCREASE TO 25 TO 35
MPH WITH GUSTS OVER 45 MPH. MOYER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE STRONG CLOSED LOW PRESSURE SYSTEM WILL BE MOVING NE OUT OF
THE AREA...ENDING MOST PRECIP BY TUE MORN. HAVE SLOWED THIS DOWN
A LITTLE...SO KEEPING POPS VERY HIGH MONDAY NIGHT. MODELS HAVE
BEEN SHOWING 850 MB TEMPS THAT VARY FROM AS COLD AS -1...TO 3C
TUE MORN IN STRONG NW FLOW. SOME HIGHER ELEVATIONS IN OUR AREA
COULD TURN TO SNOW BEFORE ENDING...HOWEVER THIS IS JUST AN OUTSIDE
CHANCE AT THIS POINT...SO WILL LEAVE OUT OF THE FORECAST. HAVE
LOWERED TUE/TUE NIGHT TEMPS THOUGH.

A MAJOR CHANGE IN THE PATTERN THEN TAKES PLACE. A CLOSED LOW ALOFT
STALLS AND DIGS S ALONG THE W COAST...WHILE A STRONG CLOSED UPPER
HIGH DEVELOPS OVER THE N PLAINS. THIS PUTS NE MT INTO A SW FLOW
ALOFT...WHICH BRINGS WARMER AND DRIER WEATHER TO NE MT FOR THE
REMAINDER OF THE PERIOD. THIS WILL BRING SEVERAL DAYS WITH HIGHS
AT LEAST INTO THE 70S.

THE AIRMASS WILL BECOME MORE UNSTABLE AS WELL...AND WOULD EXPECT
A FEW THUNDERSTORMS IN THIS PATTERN. THE BETTER THREAT OF
THUNDERSTORMS APPEAR TO BE WITH A SURFACE COLD FRONT FROM THE W
THAT IS NOT VERY DISTINCT THOUGH...THAT WILL MOVE ACROSS THE AREA THU
NIGHT. GFS FORECAST SOUNDINGS ARE SHOWING AN EXCELLENT STRONG
SHEAR PROFILE AND VERY UNSTABLE AIRMASS WITH CAPE TO 3000 J/KG
FOR SEVERE WEATHER POTENTIAL. OUTSIDE OF THIS THOUGH...NOTHING
CLEAR- CUT...SO KEEPING POPS MAINLY AROUND 10 PERCENT OR
SO...BELOW THE ISOLATED/SLIGHT CHANCE CATEGORY MOST
PERIODS...WHICH WON'T SHOW IN WORDED PRODUCTS. SIMONSEN

PREVIOUS LONG TERM...MONDAY NIGHT THROUGH WEDNESDAY...
LONG TERM FORECAST PERIOD BEGINS WITH THE HEAVY RAIN EVENT
EXITING NORTHEAST MONTANA TO THE NORTHEAST. STRONG UPPER LEVEL
RIDGING QUICKLY TAKES OVER AND BUILDS INTO THE REGION. WITH
ANOTHER UPPER LOW PRESSURE SYSTEM SETTING UP OVER THE ENTIRE
WESTERN CONUS AND A STRONG AXIS OF INSTABILITY OUT AHEAD OF IT
STREAMING INTO EASTERN MONTANA...THE STAGE WILL BE SET FOR
THUNDERSTORMS...SOME OF THEM POSSIBLY SEVERE THROUGH MOST OF THE
LATTER PORTION OF NEXT WEEK.

TRIED TO PUT JUST A LITTLE MORE DETAIL AND VARIATION TO THE POPS
AND SKY COVER GRIDS TO SHOW THIS EXPECTED CHANGE IN THE WEATHER
PATTERN.

TUESDAY AND WEDNESDAY WILL BRING CLEARING SKIES AND WARMER
TEMPERATURES.

BY WEDNESDAY NIGHT...THE AXIS OF ENHANCED INSTABILITY WILL SLICE THROUGH
OUR CWA FROM SOUTHEAST TO NORTHWEST AND PERSIST EACH MID DAY AND
AFTERNOON THROUGH FRIDAY NIGHT AS IT SLOWLY TRANSLATES NORTHEASTWARD
EACH SUCCESSIVE DAY. THIS SET UP COULD RESULT IN OUR FIRST EPISODE
OF MULTIPLE SEVERE THUNDERSTORMS ACROSS MOST OF NORTHEAST MONTANA.

THE THREAT FOR SEVERE WEATHER WILL THEN MOVE AWAY EAST OF OUR AREA
FOR SATURDAY AND SUNDAY OF NEXT WEEK ALLOWING CALM WEATHER AND
WARMER TEMPERATURES TO RETURN. BMICKELSON.

&&

.AVIATION...
SOUNDINGS SHOW A BIT OF INSTABILITY THIS AFTERNOON FOR CONTINUED
CHANCE OF SHOWERS AND ISOLATED THUNDER AT THE KGDV TERMINAL. HAVE
HANDLED THAT WITH VCSH AND CB MENTION FOR NOW WHICH COULD PRODUCE
TEMPORARY MVFR CONDITIONS AT THE KGDV TERMINAL. WINDS WILL CONTINUE
TO BE LIGHT THIS EVENING AND VEER TO THE NORTHEAST OVERNIGHT.
VFR CONDITIONS ARE EXPECTED OVERNIGHT INTO SUNDAY MORNING AT ALL
TERMINALS THIS EVENING. RSMITH

&&

.HYDROLOGY...
THE MILK RIVER FROM TAMPICO TO NASHUA CONTINUES TO BE ABOVE FLOOD
STAGE WITH LITTLE CHANGE EXPECTED THROUGH THE MEMORIAL DAY
WEEKEND. WIDESPREAD HEAVY RAINS BETWEEN SUNDAY NIGHT AND MONDAY
NIGHT THOUGH WILL BRING AT LEAST ANOTHER 1 TO 2 INCHES OF RAIN TO
MOST LOCATIONS. THIS WOULD PUT OR KEEP THE ENTIRE LENGTH OF THE
MILK RIVER IN NE MT...THAT IS DODSON TO NASHUA...ABOVE FLOOD
STAGE. SOME PLACES WILL BE BACK IN THE SEVERE FLOODING
CATEGORY...INCLUDING GLASGOW.

THE MUSSELSHELL RIVER IS STILL WELL ABOVE FLOOD STAGE...AND WILL
REMAIN SO FOR THE NEXT FEW DAYS WITH ONLY A SLOW FALL.

FOLLOWING THE END OF THIS NEXT HEAVY RAIN MONDAY NIGHT...WARMER...AND
THEN WARMER CONDITIONS ARE EXPECTED FOR THE REST OF THE WEEK.
SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM SUNDAY EVENING THROUGH LATE TUESDAY NIGHT FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
DANIELS...SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...
MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN
PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN
ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 29, 2:24 AM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
324 AM MDT SUN MAY 29 2011

MTZ016>027-059>062-300930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
324 AM MDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR THE MILK RIVER FROM TAMPICO
DOWNSTREAM TO THE CONFLUENCE WITH THE MISSOURI RIVER NEAR NASHUA.
A FLOOD WARNING CONTINUES FOR THE MUSSELSHELL RIVER DRAINAGE AREA
INCLUDING THE MUSSELSHELL RIVER. A FLOOD WARNING IS IN EFFECT FOR
THE YELLOWSTONE RIVER AT GLENDIVE. PLEASE SEE OUR WEBSITE FOR
FURTHER DETAILS ON THE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLOOD WATCH IS IN EFFECT SUNDAY NIGHT THROUGH TUESDAY NIGHT...FOR
ADDITIONAL RAINFALL AND RESULTANT FLOODING. RAINFALL RUNOFF WILL ONLY
WORSEN ALREADY HIGH WATER LEVELS. RAINFALL TOTALS OF 1 TO 3 INCHES
AND LOCALLY HIGHER AMOUNTS WILL CAUSE AREA CREEKS TO POTENTIALLY
FLOW OUT OF THEIR BANKS. IT WILL TAKE A BIT OF TIME TO REACH INTO
THE MILK...MISSOURI AND YELLOWSTONE RIVERS AND THAT FLOODING IS
EXPECTED TO CONTINUE AND POSSIBLY WORSEN BY WEDNESDAY AND THURSDAY
OF NEXT WEEK.

IN ADDITION...STRONG EAST TO NORTHEAST WINDS MONDAY 25 TO 35 MPH
WITH GUSTS OVER 45 MPH WILL TRANSITION TO NORTHWEST BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dawson

When
May 29, 2:45 AM MST to May 30, 12:00 AM MST
Where
Dawson County, 2.27 mi NNE of Glendive to 3.45 mi NE of Glendive
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
47.130, -104.711

The river gauge reading at Glendive on the Yellowstone River crested at 53.71 feet on May 29rd. Flood stage is 53.5 feet.

Flood, Richland

When
May 30, 7:30 AM MST to 9:30 PM MST
Where
Richland County, 0.94 mi E of Sidney to 3.86 mi ESE of Sidney
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
47.701, -104.130

The river gauge reading at Sidney on the Yellowstone River crested at 19.19 feet on May 30th. Flood stage is 19 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321254, 321255.